Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 80, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2003, 6:06 PM CDT for Graham County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 6:06 PM CDT (23:06 UTC)
- Expired
- May 29, 2003, 7:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 966 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
397 WUUS53 KGLD 292306 SVRGLD KSC065-300000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 606 PM CDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM CDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SAINT PETER...OR ABOUT 13 MILES SOUTHWEST OF HILL CITY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENOKEE AT 615 PM CDT BOGUE AT 655 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...MORLAND AND STUDLEY. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3936 10017 3912 10016 3913 9960 3936 9960 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:06 PM CDT, 3 hours earlier.
Area forecast discussion, May 29, 3:06 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT THU MAY 29 2003 FORECAST PROBLEMS WILL BE CHANCE FOR THUNDERSTORMS TONIGHT...FRIDAY NIGHT...AND AGAIN ON SUNDAY. TONIGHT...LATEST RUC/ETA/ETA KF ALL INITIATE CONVECTION OVER THE FORECAST AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. RUC LOOKS TO BE DOING BEST AND WILL GO WITH IT FOR TONIGHT. TWO AREAS OF CONVECTIVE INITIATION ARE OF CONCERN. FIRST ALONG THE SURFACE TROUGH WHERE LINE OF TCU ARE CURRENTLY EVIDENT ON VISIBLE SATELLITE IMAGERY...FROM CHEYENNE COUNTY COLORADO NORTHEAST TOWARDS MCCOOK. SECOND AREA OF CONCERN IS ALONG THE CHEYENNE RIDGE IN NORTHERN COLORADO/SOUTHERN WYOMING. TCU ALSO ON VISIBLE IN THAT AREA AND RUC EXTENDS LIFT/CONVECTION SOUTHEASTWARD. UPSHOT IS THAT CONVECTION WILL BE POSSIBLE ALMOST ANYWHERE AND WILL BLANKET THE FORECAST AREA WITH ISOLATED POPS. SOUNDING ANALYSIS SUGGESTS EXTREMELY HIGH BASED THUNDERSTORMS...AROUND 600 MB...SO DRY MICROBURST THREAT A REAL POSSIBILITY. EXPECT ACTIVITY TO END BY 06Z AS SUBSIDENCE AND CIN OVERSPREAD THE AREA. FRIDAY...LOSS OF DOWNSLOPE WINDS WILL PREVENT MAXIMUM TEMPERATURES FROM REACHING THE EXTREMES SEEN TODAY. WILL GO SLIGHTLY UNDER WARMEST ETA MOS GUIDANCE. SHORT TERM MODELS ARE IN REASONABLE AGREEMENT FOR PRECIPITATION EVENT FRIDAY NIGHT...PARTICULARLY IN AREAL COVERAGE. GFS CONTINUES MOST AGGRESSIVE HOWEVER WITH QPF. LITTLE CHANGE TO GOING FORECAST EXCEPT TO INCREASE POPS ALL ZONES CORRESPONDING TO INCREASED CONFIDENCE. SATURDAY/SUNDAY...SURFACE HIGH SLIDES EAST SATURDAY RESULTING IN TIGHTENING PRESSURE GRADIENT IN RETURN FLOW. EXPECT BREEZY WINDS AND COOLER TEMPERATURES IN UPSLOPE REGIME. WEAK SHORTWAVE COMES THROUGH SUNDAY NIGHT. HOWEVER SHORT TERM MODELS HAVE TONED DOWN QPF AND MOISTURE AND INSTABILITY PARAMETERS ARE NOT THAT IMPRESSIVE. WILL TRIM OVERNIGHT PRECIPITATION CHANCES. FOR SUNDAY MOISTURE AND INSTABILITY AXIS WILL BE MAXIMIZED OVER EASTERN COLORADO. MORE IMPRESSIVE SHORTWAVE NOW EVIDENT AT 500 MB AND GIVEN MOISTURE AND DAYTIME HEATING CONTRIBUTIONS WILL TIER CHANCE TO SLIGHT CHANCE WEST TO EAST. EXTENDED (MONDAY THROUGH THURSDAY)...GFS ENSEMBLE MEMBERS AND ECMWF ARE IN BETTER AGREEMENT ON LATEST RUNS FOR THE EXTENDED. ON MONDAY WEST COAST RIDGE WILL BE FLATTENED BY SHORTWAVE ENERGY MOVING ALONG THE NORTHERN ROCKIES NEAR THE CANADIAN BORDER. SURFACE REFLECTION HAS LOW SPINNING UP OVER THE NORTHERN PLAINS WITH TRAILING COLD FRONT MOVING THROUGH THE FORECAST AREA MONDAY NIGHT. JET MAX WILL ALSO BE LOCATED OVER THE NORTHERN PLAINS WITH THE GFS PLACING RIGHT ENTRANCE REGION OVER THE FORECAST AREA BY 12Z TUESDAY...ECMWF A LITTLE FURTHER NORTH/SLOWER WITH THE SAME FEATURES. THUS...WILL COMPROMISE AND INSERT CHANCE/SLIGHT CHANCE THUNDER NORTHERN ZONES FOR OVERNIGHT ON MONDAY AND INTO TUESDAY MORNING. JET MAX WILL BE NEAR THE SOUTHERN GREAT LAKES BY TUESDAY AFTERNOON WITH SURFACE HIGH PRESSURE NOSING IN FROM THE NORTHWEST. GFS SPINS UP A SUSPICIOUS VORTICITY MAXIMUM AT 500 MB BETWEEN 18Z AND 00Z OVER NORTH CENTRAL KANSAS AND LOOKS OVERDONE WITH ITS PRECIPITATION. WITH SUBSIDENCE AT JET LEVEL AND NO LOW LEVEL WARM ADVECTION...WILL END PRECIPITATION CHANCES IN THE MORNING AND KNOCK DOWN TEMPERATURES A CATEGORY OR SO PER LATEST MEX TRENDS. WEDNESDAY AND THURSDAY FEATURE AN AMPLIFYING WEST COAST RIDGE PLACING THE FORECAST AREA UNDER A NORTHWEST FLOW. WILL HAVE TO MONITOR FOR SUBTLE SHORTWAVES IN THAT FLOW TRIGGERING CONVECTION...BUT FOR NOW THE GFS LIMITS THE ACTIVITY TO THE CENTRAL AND SOUTHERN ROCKIES. 850 MB THERMAL RIDGE WILL BE WEST OF THE ROCKIES BOTH DAYS AND WILL TRIM TEMPERATURES CLOSER TO CLIMATOLOGICAL NORMALS. .GLD...NONE. JDK
Hazardous weather outlook, May 29, 3:25 PM CDT, 2 hours 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WIND SHIFT LINE WILL REMAIN NEARLY STATIONARY FROM NEAR MCCOOK NEBRASKA SOUTHWEST THROUGH ATWOOD...COLBY...SHARONS SPRINGS KANSAS TO NEAR CHEYENNE WELLS COLORADO. CONVERGENCE ALONG THIS BOUNDARY COMBINED WITH HOT TEMPERATURES WILL PRODUCE A FEW HIGH BASED THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS WEEKEND. A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. THIS WILL BE FOLLOWED BY AN UPPER LEVEL DISTURBANCE CROSSING THE AREA SATURDAY NIGHT AND SUNDAY WHICH WILL TRIGGER SHOWERS AND THUNDERSTORMS. ANOTHER WEAK COLD FRONT WILL BRING CHANCES FOR THUNDERSTORMS TO THE AREA MONDAY NIGHT. FINALLY CHANCES FOR THUNDERSTORMS INCREASE AGAIN LATE WEDNESDAY AS ANOTHER UPPER AIR DISTURBANCE AND COLD FRONT APPROACH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY EVENING. THEDE
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.